Alert archive / Vermont / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Sep 3, 2018, 4:37 PM EDT for 4 counties in Vermont. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2018, 4:37 PM EDT (20:37 UTC)
- Expired
- Sep 3, 2018, 5:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Addison County, VT, Orange County, VT, Rutland County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 76 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 5:12 PM EDT | TSTM WND DMG | 2 Nw Bethel, VT | TREES DOWN ON WIRES AT THE INTERSECTION OF CAMP BROOK RD AND WATER SHED RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
954 WUUS51 KBTV 032037 SVRBTV VTC001-017-021-027-032115- /O.NEW.KBTV.SV.W.0037.180903T2037Z-180903T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Burlington VT 437 PM EDT MON SEP 3 2018 The National Weather Service in Burlington has issued a * Severe Thunderstorm Warning for... Southwestern Orange County in central Vermont... Southeastern Addison County in central Vermont... Northeastern Rutland County in southern Vermont... Northwestern Windsor County in southern Vermont... * Until 515 PM EDT. * At 437 PM EDT, a severe thunderstorm was located over Hancock, moving southeast at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. * Locations impacted include... Hancock, Bethel, Stockbridge, Rochester, Pittsfield, Braintree, Royalton, Granville, Killington, Barnard, Randolph, Goshen, Chittenden, Ripton, Tunbridge, South Tunbridge, East Bethel, West Bethel, North Sherburne and South Randolph. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4392 7302 4405 7286 4386 7248 4363 7276 TIME...MOT...LOC 2037Z 315DEG 13KT 4393 7289 HAIL...<.75IN WIND...60MPH $$ JMG
2 follow-up statements
430
WWUS51 KBTV 032059
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
459 PM EDT MON SEP 3 2018
VTC001-017-021-027-032115-
/O.CON.KBTV.SV.W.0037.000000T0000Z-180903T2115Z/
Orange VT-Addison VT-Rutland VT-Windsor VT-
459 PM EDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN ORANGE...EAST CENTRAL ADDISON...NORTHEASTERN RUTLAND
AND NORTHWESTERN WINDSOR COUNTIES...
At 459 PM EDT, a severe thunderstorm was located near Rochester,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Stockbridge, Rochester, Hancock, Pittsfield, Royalton, Bethel,
Braintree, Granville, Barnard, Randolph, Killington, Tunbridge,
Chittenden, South Tunbridge, West Braintree, Mount Cushman State
Park, East Bethel, West Bethel, Lower Granville and Rood State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4392 7299 4396 7294 4400 7280 4386 7248
4366 7275
TIME...MOT...LOC 2059Z 315DEG 13KT 4387 7281
HAIL...<.75IN
WIND...60MPH
$$
JMG377
WWUS51 KBTV 032113
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
513 PM EDT MON SEP 3 2018
VTC001-017-021-027-032122-
/O.EXP.KBTV.SV.W.0037.000000T0000Z-180903T2115Z/
Orange VT-Addison VT-Rutland VT-Windsor VT-
513 PM EDT MON SEP 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE...EAST
CENTRAL ADDISON...NORTHEASTERN RUTLAND AND NORTHWESTERN WINDSOR
COUNTIES WILL EXPIRE AT 515 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy
rain and brief gusty winds are still possible with this thunderstorm.
LAT...LON 4392 7299 4396 7294 4400 7280 4386 7248
4366 7275
TIME...MOT...LOC 2112Z 315DEG 13KT 4384 7277
$$
JMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:45 PM EDT, 52 minutes earlier.
Area forecast discussion, Sep 3, 3:45 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Burlington VT 345 PM EDT Mon Sep 3 2018 .SYNOPSIS... A strong upper level ridge centered across the mid-Atlantic states will keep very warm and humid conditions to the North Country through Wednesday. We'll be a little cooler and drier on Tuesday after a weak frontal passage tonight, but the heat returns for Wednesday with heat indices pushing into the low to mid 90s. A cold front sliding southward out of Ontario and Quebec will bring a more widespread chance for showers and thunderstorms on Thursday, and also bring more seasonable temperatures and lower humidity levels toward the end of the week, and likely into next weekend. && .NEAR TERM /THROUGH TUESDAY NIGHT/... As of 343 PM EDT Monday...Scattered showers and thunderstorms are currently ongoing this afternoon, and precipitation chances will continue into the evening hours as a weak cold front sags across the region. Still very hot and humid this afternoon, and CAPEs are still 1500-2500+ J/kg. The best shear remains along the international border, hence these areas will still have the potential to see some strong storms through early evening, with gusty winds and heavy rainfall the main threats, though can't rule out some small hail as well. Overall, though just isolated to scattered showers/thunderstorms are expected. This activity will wane as we lose daytime heating this evening. The front will mainly bring a slightly drier, cooler airmass to the region with high pressure settling in from Canada later tonight. Dewpoints will drop out of the 70s back into the lower and mid 60s, making it slightly less muggy overnight; lows will be in the 60s areawide tonight. Patchy valley fog is expected tonight as we see lingering low-level moisture and light winds under the subsidence inversion. Dry weather continues on Tuesday with the high cresting over the region. A weak shortwave will ride along the top of the upper ridge during the afternoon, but don't expect much more than increasing clouds owing to the dry air in place. The cold front, which will settle just to our south tomorrow, will begin to lift back north as a warm front Tuesday night. Winds will begin to shift back to the south late, but temperatures will still be able to drop into the mid 50s in the mountains/lower to mid 60s in the valleys overnight. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 343 PM EDT Monday...Potential for near record heat still appears possible on Wednesday. Current forecast of 91 for BTV would be a daily record. Strong deep- layer high pressure and an eastward propagating ridge axis will cause 500mb heights to rise to 594dams across portions of the North Country. 850mb temperature anomalies will be near 8C above normal with an unseasonably moist airmass in place. The latest nested NAM and local WRF output indicates clearing cloud cover during the afternoon. The current forecast could be conservative if sky cover is clearer. Highs will be in the 80s to lower 90s across the North Country. With strong ridging in place and an unfavorable thermodynamic profile, showers and storms will be hard to come by. Some terrain driven showers could still develop later in the day, though. Lows will remain well above normal due to moist, southwest flow. Lows will generally be in the 60s, with the Champlain Valley likely struggling to get below 70. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 343 PM EDT Monday... A strong cold front will slowly shift southward on Thursday as a strong upper trough develops in Canada while deep- layer ridging begins to weaken and shift southwards. Some differences in timing and moisture content remain with the GFS faster and drier, while the ECMWF is a bit slower and maintains better moisture and dynamics through the day on Thursday. Better shear still lags behind the best instability with low-level jet dynamics weakening as the front pushes across the North Country. Will continue to monitor as we draw closer, and will continue to offer 30%-60% PoPs. A welcomed cooling trend will take place with the front to our south. Dry and seasonable conditions are anticipated for the weekend with cool surface high pressure to our north. Temperatures will be in the 60s and 70s for daytime highs. Heading into early next week, a low pressure system will intensify moving northeast over the Great Lakes region borrowing moisture from newly formed Tropical Storm Gordon. This will send the cold front that passes through on Friday back northward as a warm front. Quite a bit of uncertainty remains regarding the timing and location of better rainfall early next week. Also looks like a 40-50kt low-level jet could develop ahead of the system. Most likely outcome looks to be a wet and windy start to the next work week. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Through 18Z Tuesday...VFR conditions will largely prevail through the much of the period under SCT mid clouds. Storms are developing across southern Quebec and the Adirondacks in response to a cold front approaching the international border along with some other local boundaries, and this activity will slowly spread southeast through 00z Tuesday. KMSS, KBTV, KPBG, and KSLK have the best chances of seeing precipitation, and MVFR/IFR conditions will be possible in any showers/storms. Otherwise, the only other possible restrictions will come after 06z tonight with patchy fog developing in the favored locations. IFR/LIFR will be possible 07z-13z at KMPV and KSLK, but not enough confidence at this time to include in the TAF. Outlook... Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. Slight chance SHRA, Slight chance TSRA. Wednesday Night: Mainly VFR, with local MVFR possible. Chance SHRA, Slight chance TSRA. Thursday: Mainly MVFR, with local IFR possible. Chance SHRA. Thursday Night: VFR. Slight chance SHRA. Friday: VFR. NO SIG WX. Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Hastings NEAR TERM...Hastings SHORT TERM...Haynes LONG TERM...Haynes AVIATION...Hastings
Hazardous weather outlook, Sep 3, 3:49 AM EDT, 12 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 349 AM EDT Mon Sep 3 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-040800- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 349 AM EDT Mon Sep 3 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Potentially dangerous heat and humidity will return to the region today where heat indices will reach into the low to mid 90s across the deeper valleys. In addition, scattered showers and thunderstorms are possible during the afternoon and evening across northern areas, some of which could be on the strong side. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another day of dangerous heat and humidity is expected on Wednesday, with heat advisories possible. A cold front will bring scattered showers and thunderstorms to the region Wednesday night and Thursday with cooler and drier conditions expected for Friday into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 3, 3:30 PM EDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Burlington VT 330 PM EDT MON SEP 3 2018 VTZ003-006-007-016-032030- Caledonia-Eastern Franklin-Orleans-Lamoille- 330 PM EDT MON SEP 3 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAMOILLE...NORTH CENTRAL CALEDONIA...ORLEANS AND NORTHEASTERN FRANKLIN COUNTIES... At 330 PM EDT, a strong thunderstorm was located over Enosburg Falls, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Newport City, Orleans, Derby Center, Jay, Newport Town, Jay In Franklin County, Bakersfield, Orleans Village, Berkshire, Montgomery Center, Brownington, Albany, Montgomery, Coventry, Barton, Troy, Brownington Village, Enosburg, Belvidere and Irasburg. LAT...LON 4501 7206 4469 7208 4477 7280 4502 7278 TIME...MOT...LOC 1930Z 277DEG 21KT 4489 7280 RSD
Special weather statement, Sep 3, 3:48 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Burlington VT
348 PM EDT MON SEP 3 2018
VTZ003-004-007-032045-
Essex-Caledonia-Orleans-
348 PM EDT MON SEP 3 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CALEDONIA...
NORTHEASTERN ORLEANS AND NORTHERN ESSEX COUNTIES...
At 347 PM EDT, a strong thunderstorm was located near Holland, moving
southeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Island Pond, Derby Center, Canaan, Charleston, Westmore, Morgan,
Ferdinand, Warren Gore, Averys Gore, Holland, Brunswick, Brighton,
Bloomfield, Derby, Sutton, Norton, Averill, Warners Grant, Lewis and
Newark.
LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
4493 7152 4491 7149 4486 7155 4484 7155
4482 7157 4479 7157 4475 7163 4472 7162
4462 7209 4500 7215 4501 7147
TIME...MOT...LOC 1947Z 305DEG 30KT 4505 7199
RSDSpecial weather statement, Sep 3, 4:10 PM EDT, 27 minutes before
Special Weather Statement National Weather Service Burlington VT 410 PM EDT MON SEP 3 2018 VTZ003-004-006-007-032100- Essex-Caledonia-Orleans-Lamoille- 410 PM EDT MON SEP 3 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LAMOILLE...NORTHERN CALEDONIA...SOUTHEASTERN ORLEANS AND WEST CENTRAL ESSEX COUNTIES... At 410 PM EDT, a strong thunderstorm was located over Greensboro, moving east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Lyndon, Greensboro, West Burke Village, Lyndonville Village, Stannard, East Haven, Wheelock, Glover, Hardwick, Victory, Burke, Willoughby, Sutton, Greensboro Bend, Sheffield, Craftsbury, Newark, Newark Hollow, Ferdinand and Kirby. LAT...LON 4451 7239 4469 7242 4478 7177 4451 7173 TIME...MOT...LOC 2010Z 263DEG 24KT 4461 7231 RSD
Special weather statement, Sep 3, 4:10 PM EDT, 27 minutes before
Special Weather Statement National Weather Service Burlington VT 410 PM EDT MON SEP 3 2018 VTZ008>010-012-018-032045- Windsor-Western Addison-Washington-Eastern Addison-Orange- 410 PM EDT MON SEP 3 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORANGE...EAST CENTRAL ADDISON...NORTHWESTERN WINDSOR AND SOUTHWESTERN WASHINGTON COUNTIES... At 410 PM EDT, a strong thunderstorm was located over Ripton, moving east at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Middlebury, Braintree Hill, Northfield Village, Warren, Ripton, Northfield, Lincoln, Roxbury, Braintree, Granville, Hancock, Randolph, Brookfield, Salisbury, Waitsfield, Bristol, Berlin, New Haven, Goshen and Rochester. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4391 7309 4408 7313 4419 7264 4394 7257 TIME...MOT...LOC 2010Z 259DEG 24KT 4402 7297 JMG
Special weather statement, Sep 3, 4:34 PM EDT, 3 minutes before
Special Weather Statement National Weather Service Burlington VT 434 PM EDT MON SEP 3 2018 NYZ029-087-032115- Southeastern St. Lawrence-Southwestern St. Lawrence- 434 PM EDT MON SEP 3 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LAWRENCE COUNTY... At 434 PM EDT, a strong thunderstorm was located near Heuvelton, moving east at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Canton, De Kalb, Rensselaer Falls, Heuvelton, Morley, Hermon, De Peyster, Pyrites, North Russell, West Potsdam, De Kalb Junction, West Pierrepont and East De Kalb. LAT...LON 4444 7557 4460 7559 4472 7508 4447 7505 TIME...MOT...LOC 2034Z 260DEG 16KT 4456 7546 JMG
Local storm report, Sep 3, 4:35 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
435 PM EDT MON SEP 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 3 SSE COVENTRY 44.83N 72.25W
09/03/2018 ORLEANS VT LAW ENFORCEMENT
MULTIPLE TREES DOWN ON I-91 AND ROUTE 5 NEAR
COVENTRY/IRASBURG
&&
EVENT NUMBER BTV1801417
AMLThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:46 PM EDT | Special Weather Statement | BTV | Franklin | 44 min |
| Sep 3, 3:30 PM EDT | Special Weather Statement | BTV | Orleans | 60 min |
| Sep 3, 3:48 PM EDT | Special Weather Statement | BTV | Essex | 57 min |
| Sep 3, 4:10 PM EDT | Special Weather Statement | BTV | Caledonia | 50 min |
| Sep 3, 4:49 PM EDT | Special Weather Statement | BTV | Caledonia | 56 min |
| Sep 3, 5:01 PM EDT | Special Weather Statement | BTV | Franklin | 59 min |
| Sep 3, 5:08 PM EDT | Special Weather Statement | BTV | Essex, Orleans | 67 min |
| Sep 3, 5:15 PM EDT | Special Weather Statement | BTV | Orange | 45 min |
| Sep 3, 6:12 PM EDT | Special Weather Statement | BTV | Essex, Lamoille, Orleans | 48 min |
| Sep 3, 6:32 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Lamoille, Orleans | 43 min |
| Sep 3, 6:37 PM EDT | Special Weather Statement | BTV | Grand Isle | 53 min |
| Sep 3, 6:58 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex, Lamoille, Orleans, Washington | 62 min |
| Sep 3, 7:11 PM EDT | Special Weather Statement | BTV | Franklin | 49 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.